I am 38 and have been anoxeric since age 16. Neeless to say, I have had several medical complications from bones, to kidneys to liver to low blood pressure, a lot of heat issues as well. I went to residential treatment and have been in the hospital under the care of my heart doctor five times now due to heart problems and extremely low potassium levels. I have also been put on a feeding tube. Now I have this new, rare condition. My skin started out just “looking” dry on my hands. Then is started peeling. Then it started on my ankles and on the back of my calf and kness and elbows. It looks scaly and is really dark and looks like a prune in spots. It is really gross. I saw a dermatologist, but he didn’t have a clue. My dietitian thinks it could be pellagra though it is rare to see it in the US. It is usually seen in third world countries. I know it is a nutritional condition seeing that I eat very little. Have you ever seen this type of skin condition or pellagra? Is there anything I can do? I know it is showing up on the outside and I worry about what may be happening on the inside. I have had so many heart problems and worry what is going on with that as well. My heart doctor says there is no need to look at my heart at this point until I start eating again. My weight keeps going down and I am below 80% of my ideal weight. I know treatment is recommended by my team, which sounds like a logical step, but I don’t have the money. So any guidance or clue to what is going on with this skin thing would help. I know it could be the lack of niacin, but also know a doctor needs to oversee the treatment or usage of niacin. Is it dangerous for an anoxeric to take that? I recently went through Reclast IV for my bones and it was very, very hard on my body and I was extremely sick from the medication. I can’t afford physically to be that sick again. Thanks for your input. I am just scared I may not wake up.
Your physical condition is very concerning. The skin condition is a reflection of what is going on internally since skin as well as your other organs are impacted by chronic malnutrition.
Lack of fat in the diet can also cause the severe dry, almost dirty looking skin.
Your condition sounds very serious. Consider looking into a few different ways that you might get into a treatment program that works with your budget. A course of treatment will help improve your nutritional status and restore weight. At the very least, look for an ED support group in your area.
Also be sure you are taking a multi-vitamin, although it does not replace your body’s need for calories and fluid.
I wish you the best.
Brenda K. Woods, MD, FAAFP